Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 56, NWS Houston/Galveston, TX

June 30, 2004Jackson County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 30, 2004, 5:15 PM CDT for Jackson County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2004, 5:15 PM CDT (22:15 UTC)
Expired
Jun 30, 2004, 7:15 PM CDT
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Jackson County, TX

The radar

The Corpus Christi radar (KCRP), 155 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2986 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2986 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 302216
FFWHOU
TXC239-010015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
515 PM CDT WED JUN 30 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN SOUTHEAST TEXAS

* UNTIL 715 PM CDT

* AT 510 PM CDT...DOPPLER RADAR SHOWED A BAND OF SHOWERS AND 
  THUNDERSTORMS MOVING NORTHEAST INTO JACKSON COUNTY FROM THE 
  SOUTHWEST. THIS BAND WILL LIKELY AGGRAVATE FLOODING IN THE 
  SOUTHERN AND WESTERN PORTIONS OF THE COUNTY. LAW ENFORCEMENT 
  HAS REPORTED THAT A PORTION OF COUNTY ROAD 112 IS CLOSED DUE 
  TO HIGH WATER.  

  DOPPLER RAINFALL ESTIMATES INDICATE THAT SOUTHERN PORTIONS 
  OF THE COUNTY HAVE RECEIVED BETWEEN 4 AND 8 INCHES OF RAIN.      

* FLOODING IS EXPECTED IN OR NEAR...
  EDNA...VANDERBILT...LA WARD

DO NOT CROSS ANY LOCATION WHERE WATER COVERS THE ROAD

SMALL CREEKS...STREAMS...BAYOUS..AND FARM-TO-MARKET OR OTHER
SECONDARY ROADS MAY FLOOD QUICKLY. AVOID LOCATIONS WHERE WATER COVERS
THE GROUND

A FLOOD WATCH REMAINS IN EFFECT FOR THE WARNED AREA.

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2914 9671 2892 9643 2870 9635 2871 9649
          2879 9667 2909 9688

$$
1 follow-up statement
000 
WGUS74 KHGX 010016
FFSHOU
TXC239-010100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
715 PM CDT WED JUN 30 2004

...FLASH FLOOD WARNING FOR JACKSON COUNTY IS ALLOWED TO 
EXPIRE AT 715 PM CDT...

DOPPLER RADAR INDICATES THAT RAINFALL HAS DECREASED SIGNIFICANTLY 
OVER THE PAST HOUR OVER JACKSON COUNTY...WITH ONLY PATCHY 
LIGHT RAIN OCCURRING. BECAUSE OF THE HEAVY RAINFALL EARLIER THIS 
AFTERNOON...MOTORISTS SHOULD CONTINUE TO EXERCISE CAUTION DUE TO 
PONDING OF WATER ON AREA ROADWAYS.  

A FLOOD WATCH REMAINS IN EFFECT.

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2912 9663 2892 9635 2869 9635 2881 9665
          2902 9677

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:38 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 30, 3:38 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
338 PM CDT WED JUN 30 2004

.DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE TO WORK THEIR WAY EASTWARD ACROSS
SOUTHEAST TEXAS. MORE STORMS ARE DEVELOPING ACROSS THE HILL COUNTRY
AND SOME ARE EXPECTED TO WORK THEIR WAY INTO SOUTHEAST TEXAS THIS
EVENING. THE HEAVIEST RAINFALL TOTALS SO FAR TODAY HAVE BEEN IN OUR
FAR SOUTHWEST AND FAR NORTHWEST COUNTIES WHERE ISOLATED 3 TO 6 INCH
RADAR BASED AMOUNTS HAVE BEEN OBSERVED. EXPECT ANOTHER AVERAGE 1 TO
3 INCH AMOUNTS THROUGH MIDNIGHT ACROSS MAINLY THE EASTERN PORTIONS
OF SOUTHEAST TEXAS WITH ISOLATED 5 INCH TOTALS POSSIBLE IN THE
STRONGER STORMS OR WHERE TRAINING DEVELOPS. WILL KEEP THE FLOOD
WATCH UP FOR ALL OF SOUTHEAST TEXAS THROUGH MIDNIGHT TONIGHT AND LET
THE EVENING SHIFT MAKE ANY NECESSARY ADJUSTMENTS BASED ON THIS
EVENINGS RAINFALL AND THE 01/00Z MODELS. IT IS POSSIBLE THAT DEEPER
MOISTURE WILL PERSIST ALONG THE COASTAL COUNTIES TONIGHT AND EARLY
TOMORROW RESULTING IN BETTER RAIN CHANCES THERE. THE AIRMASS ACROSS
SOUTHEAST TEXAS IS EXPECTED TO GRADUALLY DRY OUT TOMORROW THROUGH
THE WEEKEND RESULTING IN JUST A SLIGHT CHANCE OF MAINLY AFTERNOON
AND EARLY EVENING SHOWERS AND THUNDERSTORMS AND WARMER (MORE
SEASONABLE) HIGH TEMPERATURES.

SOME AREA RIVERS CONTINUE TO BE AT OR ABOVE FLOOD STAGE. PLEASE
CONSULT THE LATEST RIVER WARNINGS/STATEMENTS FOR FURTHER
INFORMATION. 42/35/31/30
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR ALL OF SOUTHEAST TEXAS THROUGH MIDNIGHT.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 73 91 73 93 74 / 40 20 20 20 20
HOUSTON (IAH)         75 91 75 93 75 / 50 30 20 20 20
GALVESTON (GLS)       80 89 80 89 80 / 50 30 20 20 20
&&
Hazardous weather outlook, Jun 30, 3:56 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
356 PM CDT WED JUN 30 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-011200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
400 PM CDT WED JUN 30 2004

...FLOOD WATCH IN EFFECT THROUGH MIDNIGHT FOR ALL OF SOUTHEAST
TEXAS...

.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF
SOUTHEAST TEXAS. ISOLATED RAINFALL AMOUNTS OF 1 TO 3 INCHES CAN BE
EXPECTED THROUGH MIDNIGHT...AND SOME 5 INCH TOTALS MAY OCCUR IN THE
STRONGER THUNDERSTORMS OR WHERE TRAINING DEVELOPS. BECAUSE OF THE
NEARLY SATURATED GROUND...ANY HEAVY RAINFALL WILL LIKELY CAUSE FLOOD
PROBLEMS IN THE WATCH AREA. ALSO...RIVER FLOODING IS ONGOING ACROSS
PORTIONS OF SOUTHEAST TEXAS...AND ANY SIGNIFICANT ADDITIONAL RAINFALL
WILL LIKELY LEAD TO MORE RISES ON THESE RIVERS.

IN ADDITIONAL TO THE HEAVY RAINFALL THREAT...CONDITIONS ALSO CONTINUE
TO BE FAVORABLE FOR THE FORMATION OF FUNNEL CLOUDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A DRYING TREND IS EXPECTED TO BEGIN ON THURSDAY AND LAST INTO THE
HOLIDAY WEEKEND. MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS ARE ANTICIPATED THROUGH THE PERIOD. THE RIVER FLOODING
SITUATION WILL CONTINUE TO BE MONITORED. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 1:02 PM CDTFlash Flood WarningHGXBrazos, Burleson3 hr
Jun 30, 2:15 PM CDTFlash Flood WarningHGXHouston, Madison, Trinity, Walker3 hr
Jun 30, 2:20 PM CDTFlash Flood WarningHGXJackson3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.